Dangers of a Drug Overdose
In this article, you will learn about the causes, symptoms, side effects, and treatment options for a drug overdose.
What Is a Drug Overdose?
A drug overdose is one of the most physically and mentally traumatic experiences a person can experience. An overdose occurs when the body is exposed to a lethal or toxic amount of a substance or multiple substances, impairing the brain and body’s ability to function normally. In the most severe cases, this can result in death. In nonfatal overdoses, the individual may experience several short and long-term physical and mental health problems.
Unfortunately, drug overdoses are on the rise. In a twelve-month study beginning April 2020 and ending April 2021, there were 100,306 recorded drug overdose deaths in the United States. This is a 28.5% increase from the prior twelve-month period. The increase in overdoses may be attributed to pandemic-related stress, as the COVID-19 crisis has caused significant increases in mental health challenges.1
Why Is it Important to Know the Details of a Drug Overdose?
Drug overdose symptoms vary depending on the substance. For example, an opioid drug overdose may involve pinpoint pupils and significantly slow breathing, while an alcohol overdose may cause seizures or vomiting. Despite differences in symptoms, falling unconscious, slow or no breathing, and being unresponsive to stimulation are the main signs of overdose.
If you or someone you know may be experiencing a drug overdose, it is important to call 911 immediately. Overdoses are medical emergencies, so getting treatment as soon as possible is crucial in preventing overdose-related death.
Drug Overdose Types
Drug overdose can be caused by a variety of substances, even prescription medication. In the United States, around forty people die each day from abusing narcotic prescription medication.2
The drugs most often involved in prescription drug overdose include:
- Opioids like Vicodin and codeine
- Depressant medications that treat insomnia and anxiety, such as Valium and Xanax
- Stimulants used to treat ADHD, such as Adderall and Ritalin
Common Drugs That Lead to Overdose
The ten most common drugs that lead to overdose, according to National Vital Statistics System-Mortality include:3
Risk of Drug Overdose
Unfortunately, synthetic opioid drug overdose continues to pose a major threat. People experiencing drug addiction are at risk of unknowingly consuming drugs laced with fentanyl—a powerful synthetic opioid—significantly increasing the risk of overdose. In 2016, fentanyl was the number one drug associated with overdose deaths.3
While these ten drugs are most commonly associated with overdose, other substances like alcohol, antidepressants, and combinations of substances can also result in overdose.
Drug overdose can occur for a number of reasons, including accidental or intentional overdose. Some risk factors that make overdose more likely are explained below.4
Improperly Storing Drugs
Small children can and do accidentally ingest drugs, leading to the risk of an overdose. This is why it’s extremely important to properly seal medications and other potentially harmful substances and store them in places children can’t access.
Mental Health Issues and Physical Health Issues
Mental health problems can present as risk factors for overdose, particularly if someone struggles with depression or suicidal ideation. Overdose is more likely to be a concern if these mental health issues are not treated. Additionally, people with certain health issues (like heart problems) may be more susceptible to overdose when using drugs.
Low Drug Tolerance
The body’s tolerance of a substance decreases over time, making the risk of overdose more significant. For example, suppose someone consumes a substance after not taking it for some time and uses the same dosage when consumption was frequent. In that case, they are more likely to experience overdose because their body does not have the same tolerance as before. Additionally, using large amounts of a substance—more than the body’s tolerance is adjusted to—can lead to overdose.
Overdose is more likely to be fatal if a person uses drugs alone. Drug overdose deaths are less likely when others present to try to stop the overdose, either by administering medication like Narcan or getting medical help.
Ingesting the Wrong Dosage
It’s important to follow the doctor’s instructions for prescription medications. Unknowingly taking too much of a medication or taking it sooner than supposed to can lead to an overdose that would otherwise be safe to use. Additionally, people who use illicit drugs are typically unable to gauge the strength or purity before using them, increasing the risk for an overdose.
History of Drug Addiction or Misuse
Being aware of one’s behaviors around substances can be the first step in preventing an overdose on drugs. People are more likely to overdose if they misuse drugs often, have an addiction, or use several substances simultaneously.
It is important to know the signs and symptoms of an overdose in order to ensure that both you or your loved ones’ are receiving proper medical care.
Relevant Side Effects
If you or someone around you is suspected of an overdose, look for these symptoms:
- Mental confusion or stupor
- Blue skin and/or lips
- Slow breathing or no breathing
- Low body temperature
- Slow heart rate
- Pinpoint pupils
- Being completely unresponsive to stimuli, including pain
Signs of overdose to stimulant drugs differ from prescription drug and alcohol overdose due to the way stimulants affect the body.
Stimulant Overdose Symptoms
If you suspect a stimulant overdose, look for the following symptoms:
- Extremely high body temperature
- Rapid breathing and hyperventilation
- Fast or irregular heart rate
- High blood pressure
- Seizures and convulsions
- Cardiovascular events like stroke and heart attack
Side Effects and Dangers of a Drug Overdose
Fortunately, an overdose on drugs does not always result in death. Nonetheless, people who experience a drug overdose can be at risk for long-term side effects, such as:
- Coma: One of the dangers of a drug overdose is falling into a coma. Even when someone pulls through a coma, recovery can take a significant amount of time. Further, there can be lasting impacts and side effects on the body that result from being in a coma. The damage from the overdose and coma can affect memory, coordination, and communication.
- Psychological Trauma: Another danger of drug overdose is psychological trauma. Experiencing such a difficult event can lead to mental health challenges like depression, anxiety, and PTSD. These can result in long-lasting psychological impacts.
- Health Issues: Additionally, another risk of drug overdose is long-term health effects like cardiovascular issues, liver damage, and neurological issues. This can negatively impact physical health long after the drug overdose occurred.
Drug Overdose Treatment at Essence Healthcare
If you or someone you know has experienced a drug overdose, there are resources to help with recovery. At Essence Healthcare, we offer intensive outpatient drug overdose recovery programs to help patients process and heal from the challenges of drug addiction or drug overdose.
No matter how busy a person’s life may be with work, school, or family, we can fully accommodate anyone’s schedule with online counseling and group meetings. Additionally, Essence accepts most insurances, so no one has to take on a heavy financial burden to get drug overdose treatment. We believe that medical circumstances should not interfere with a person’s journey to recovery.
What to Expect on Your Healing Journey
From medical detox to inpatient care to intensive outpatient care, the options at Essence Healthcare are tailored to each patient’s unique needs. You deserve to feel better and live a positive and healthy life. Recovery is the best way to regain autonomy over your own life, and we’re here to expedite the process. Get help at Essence Healthcare today.